DR RANJEET BARAL
n I am a 27-year-old girl and suffer from headache once or twice every month, mainly during periods, followed by vomiting. I have consulted
a doctor with head CT scan, which was normal. And the doctor confirmed it
is migraine. What are
the precautions or any
health tips for migraine? Please help me.
The headache occurring during periods maybe an incidental event or could be part of the menstrual cycle syndrome, also known as ‘menstrual migraine’. It has been estimated that 70 per cent
of migraine sufferers are female. Of these female migraine sufferers, 60-70 per cent report a menstrual relationship to their migraine attacks. Menstrual migraine is thought to occur in about 14 per cent of women.
It is unclear why some people are prone to migraines. But it does seem that menstrual migraines are related to fluctuating estrogen levels. Just before your period, estrogen levels drop. This affects the brain’s neurotransmitters and the sensitivity of the receptors that pick up their messages. Blood vessels dilate, nerves are sensitised and muscles go into spasm.
The word hormone is derived from a Greek word that means to ‘set in motion’. Hormones initiate and regulate many of your body’s functions. Migraine attacks typically disappear during pregnancy. In one study, 64 per cent of women who described a menstrual link to their headaches noted that their headaches disappeared during pregnancy.
Some prophylactic steps may be of help to you like eating small, frequent snacks to keep your blood sugar level up as missing meals or going too long without food can trigger attacks. Have a small snack before going to bed and always eat breakfast.
Try to get into a regular sleep pattern. Avoid too much or too little sleep.
Try to avoid stress. If this proves difficult, develop ways to deal with stress, such
as taking regular, vigorous exercise and using relaxation strategies.
Birth control pills as well as hormone replacement therapy for menopause, can change the frequency or severity of headaches. If you notice your headache getting worse after starting one of these medications, it may be worthwhile to ask your physician for an agent that contains a lower dose of estrogen, or request a change from an interrupted dosing regimen to a continuous one.
However, birth-control pills, when used appropriately, not only diminish prostaglandin secretion (and therefore the associated cramps), but they can also prevent menstrual migraines. Since estrogen decline sets
off the headache, if you prevent the decline, you prevent the headache.
In the West, estrogen patch, the kind used in hormone therapy, is also used. This patch should be applied two or three days before the onset of your period so that your estrogen level doesn’t plummet. The patch (in doses of 0.50 to 0.75 mgs) provides enough estrogen to prevent a migraine but not enough to prevent a period. To do this, you must take low-dose ‘monophasic’ pills. These contain the same amount of hormones in each pill, as opposed to the
differing levels found in
‘multiphasic’ or ‘triphasic’ pills.
Others advocate plain over-the-counter pain killers like Naproxen twice a day, or two tablets of Ibuprofen two or three times a day. Start
these five to seven days before you expect your period. These medications inhibit the production of prostaglandins, which are substances released during your period that cause cramps and promote that
awful headache. Still other medicines advocated are ergotamine derivatives like Methergin, calcium channel blocker such as Verapamil, and Beta blocker like
Of course, I do not have to tell you that these medications have to be taken with the consultation of your physician or gynaecologist.